Case: A gentleman is brought to the ER after being found down. He was reportedly walking around a Target parking lot without clothes on just before collapsing. He has no ID.
What else do you want to know?
So this is a tough one for multiple reasons.
HPI: Patient responds with "Martha" to every question you ask, including asking about his name.
As a result, PMH, PSH, Social hx, Allergies, Family history are all unknown.
He has no ID, no collateral available.
Vitals = T 103*F, BP 120/80, HR 115, RR 23, SpO2 99%
General: disheveled, constantly in motion (fidgety) but not agitated, age mid-30s?
HEENT: pupils large, equal, but sluggishly reactive to light, mucous membranes dry
Cards: RRR, tachycardic, no mrg
Abd: soft, nontender, nondistended
Skin: no rashes, no track marks, no tattoos, mud on legs
Neuro: MAE spontaneously but limited by coopeation, CN's seem normal?
Psych: perseverates on Martha
He appears well, for the most part...
HEY, you hear a nurse yell at you, HE's IN VTACH! The nurse points at the monitor, and he is indeed in a wide complex tachycardia with rate 160. It doesn't look like torsades. He's still alert and his BP is 100/70. You converts out of it before you do anything
EKG shows: QRS 150, sinus tachycardia --> Patient started on Sodium Bicarb gtt. Thiamine given empirically
UDS is pending... Other labs as follows:
Na 130, K 4, Cl 100, HCO3 20, BUN 35, Cr 1.0, Gluc 100
WBC 7, Hb 15, Plt 190
LFTs normal, INR 1.3
Great work everyone! The UDS comes back --> amitriptyline, diphenhydramine, nicotine with negative ASA/APAP. Serum ethanol positive (don't have value).
The patient got initial bicarb boluses with decreases in QRS, but needed a drip therapy b/c the QRS widened
The case concludes with the patient in the ICU for arrhythmia monitoring. His mental status clears; he admits to attempting overdose by taking a handful of his amitriptyline and diphenhydramine.
You all zeroed in on anti-ACh tox, but let's talk "found down"
Acute booby traps (dead and dying tissue) --> kills patient quickly
-look for CPK, LFT, Tn elevation, AKI, lactate
-make sure their brain works
-check for poisons: UDS, Acetaminophen
-if lactate is out of control, think of mitochondrial poisons: metformin, CN
Subacute Booby Traps --> kills patient after you've stabilized them
> 3-5 days --> aspiration PNA/ARDS, delirium
> 2-4 days --> withdrawal
Make sure you keep these in mind. The patient may not be able to give you a history so you have to speak for them!
Finally: collateral is key. If you can get a history from anyone - EMS, family, neighbor - you can get one step closer to helping your patient out.